Ohio, 2010

Hail and Damaging Winds in Ohio, June 22, 2010

June 22, 2010 · NWS CLE · 3 events in 2 counties and zones

A warm front lifted northeast across northern Ohio during the early morning hours of June 22nd. Showers and thunderstorms developed in advance of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted northeast across northern Ohio during the early morning hours of June 22nd. Showers and thunderstorms developed in advance of this front. A couple of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 22, 2:53 AM EST, 31 minutes earlier.

Area forecast discussion, Jun 22, 2:53 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
353 AM EDT TUE JUN 22 2010

.SYNOPSIS...
A NEARLY STATIONARY FRONT WILL BE ACROSS THE AREA TODAY...LIFTING
NORTH WEDNESDAY. A COLD FRONT WILL MOVE SOUTHEAST LATE WEDNESDAY
NIGHT. HIGH PRESSURE WILL BUILD IN ACROSS THE AREA FOR THURSDAY
AND FRIDAY.

&&

.NEAR TERM /THROUGH TODAY/...
CLUSTER OF THUNDERSTORMS MOVING OUT OF MI AND NEW CELLS DEVELOPING
ACROSS WESTERN COUNTIES. GUSTY WINDS HEAVY RAIN AND FREQUENT
LIGHTNING ARE THE PRIMARY THREATS. TIMING SHOULD TAKE IT ACROSS
THE ENTIRE AREA THIS MORNING...WITH DRYING AND CLEARING/SUBSIDENCE
IN ITS WAKE. WILL GET A NICE RISE IN TEMPS THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
RELATIVE LULL IN ACTIVITY THIS EVENING...THEN WARM ADVECTIVE LIFT
MAY ALLOW FOR SCATTERED SHRA/TS OVERNIGHT ACROSS FDY/MNN AREA.
WARM FRONT MOVES NORTH OF THE AREA AS LOW PRESSURE MOVES INTO MI.
PROVIDED THERE ARE NOT TOO MANY STORMS TO START THE MORNING OFF
OR TOO MUCH IN THE WAY OF CLOUD COVER...TEMPERATURES WILL LIKELY
REACH 90 UP TOWARDS CLE AND LOW 90S FDY. IT IS POSSIBLE TO DRY OUT
IN THE WARM SECTOR FOR THE AFTERNOON.

NEXT ROUND WILL TAKE PLACE WITH THE COLD FRONT WEDNESDAY NIGHT.
FAIRLY VIGOROUS SYSTEM AND AREA WILL BE IN A SLIGHT RISK FOR
SEVERE STORMS. STRONG SHORT WAVE WITH ADVERTISED MID AND LOW LEVEL
JET MAX WILL ARRIVE BY AFTERNOON/EARLY EVENING. FAIRLY
UNIDIRECTIONAL SHEAR WILL LEAD TO A DAMAGING WIND THREAT. AMPLE
MOISTURE WILL LEAD TO LOCALIZED HEAVY RAIN.

COLD FRONT PUSHES THROUGH THURSDAY MORNING AND TAPER PRECIP
CHANCES. HIGH PRESSURE BUILDS IN LATE. TEMPS LOWER 80S.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
SOME SIGNIFICANT DIFFERENCES IN THE MODEL FORECASTS BY THE SECOND
HALF OF THE WEEKEND. GFS IS FASTER SPREADING SHOWERS/STORMS ACROSS
THE GREAT LAKES. ON SATURDAY...PROBABLY SOME CONVECTIVE FEEDBACK.
ECMWF IS SLOWER AND NOT AS FAR EAST WHICH SEEMS MORE REASONABLE.
WILL TRY TO HOLD ONTO SATURDAY AS A DRY DAY AND WILL ALLOW FOR A
CHANCE OF SHOWERS/STORMS SATURDAY NIGHT AND SUNDAY AS THE WARM AND
HUMID AIR RETURNS. THE NEXT COLD FRONT SEEMS DUE ABOUT MONDAY AND
WILL CONTINUE WITH A CHANCE OF SHOWERS/STORMS. WILL FORECAST HIGH
TEMPERATURES A FEW DEGREES HIGHER THAN GUIDANCE ON SUNDAY ASSUMING
THAT THE COLD FRONT IS STILL TO THE NORTHWEST AND WE ARE IN A
SOUTHWEST FLOW.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
COMBINATION OF SHORT WAVE AND WARM FRONT WILL MOVE ACROSS THE AREA
THIS MORNING. WILL FORECAST SEVERAL HOURS OF RAIN AND TEMPO
THUNDER AT ALL TAF SITES. THE CEILING AND VSBY WILL ALMOST
CERTAINLY GO DOWN TO MVFR WITH BRIEF IFR VSBY POSSIBLE. SHOULD BE
ENOUGH SUBSIDENCE AND DRYING FROM THE WEST LATE THIS MORNING AND
AFTERNOON FOR CLEARING.

.OUTLOOK...NON-VFR CONDITIONS POSSIBLE LATE TONIGHT THROUGH
THURSDAY MORNING AND AGAIN SATURDAY NIGHT IN/NEAR THUNDERSTORMS
AS WELL AS EARLY MORNING FOG/HAZE.

&&

.MARINE...
SHOWERS AND STORMS WILL CROSS THE LAKE THIS MORNING AND LOCALLY
HIGHER WINDS/WAVES WILL OCCUR WITH THE STORMS. DESPITE THE
INCREASING WIND ALOFT...THE AIRMASS IS WARM ENOUGH THAT MOST OF THE
WIND WILL NOT MIX DOWN TO THE LAKE SURFACE. THE BEST CHANCE OF
STRONGER WINDS WOULD BE IMMEDIATELY AHEAD OF THE NEXT COLD FRONT
WEDNESDAY NIGHT AND THEN AFTER THE COLD FRONTAL PASSAGE THURSDAY
AFTERNOON AND EVENING AS THE SURFACE HIGH BUILDS SOUTH FROM CANADA.
AS THE HIGH PRESSURE AREA BUILDS IN...THE WINDS SHOULD QUIET DOWN
FRIDAY AND INTO THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Jun 21, 5:00 AM EST, 22 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EDT MON JUN 21 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-221000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
600 AM EDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THAT MOVE INTO THE AREA TONIGHT MAY BE STRONG TO
SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT. LOCALLY HEAVY
RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE FORECAST FOR TUESDAY THROUGH WEDNESDAY NIGHT.
THESE STORMS MAY BE STRONG TO SEVERE AT TIMES. DAMAGING WINDS
WILL BE THE PRIMARY THREAT. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. A
COLD FRONT WILL MOVE THROUGH THE AREA EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

In the hours before

Special weather statement, Jun 22, 1:48 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
248 AM EDT TUE JUN 22 2010

OHZ003-006>008-017-018-220745-
HANCOCK-LUCAS-OTTAWA-SANDUSKY-SENECA-WOOD-
248 AM EDT TUE JUN 22 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN HANCOCK...LUCAS...OTTAWA...
SANDUSKY...SENECA AND WOOD COUNTIES UNTIL 345 AM EDT...

AT 243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
OF SWANTON TO FINDLAY...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH...VERY HEAVY DOWNPOURS...AND FREQUENT
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  WHITEHOUSE...WATERVILLE AND VANLUE BY 250 AM EDT.
  BOWLING GREEN AND ARCADIA BY 255 AM EDT.
  SYLVANIA...PERRYSBURG...HOLLAND AND FOSTORIA BY 300 AM EDT.
  ROSSFORD AND NEW RIEGEL BY 305 AM EDT.
  TOLEDO BY 310 AM EDT.

OUDEMAN
Special weather statement, Jun 22, 3:23 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
423 AM EDT TUE JUN 22 2010

OHZ009-010-019-020-028>030-036-037-220915-
ASHLAND-CRAWFORD-ERIE-HURON-LORAIN-MARION-MEDINA-MORROW-RICHLAND-
423 AM EDT TUE JUN 22 2010

...SPECIAL WEATHER STATEMENT FOR ASHLAND...CRAWFORD...EASTERN
MARION...ERIE...HURON...LORAIN...MEDINA...MORROW AND RICHLAND
COUNTIES UNTIL 515 AM EDT...

AT 416 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
KELLEYS ISLAND TO FITCHVILLE TO PROSPECT...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH...VERY HEAVY DOWNPOURS...AND FREQUENT
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  SHELBY...GALION...FITCHVILLE AND CRESTLINE.
  WAKEMAN...NEW LONDON AND CARDINGTON.
  MOUNT GILEAD.
  VERMILION...ONTARIO...AND AMHERST.

OUDEMAN

The radar

The Cleveland radar (KCLE), 141 km away, was scanning. The volume nearest the first event began at 08:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Marion

When
June 22, 3:24 AM EST
Where
Marion County, Marion
Measured
1 in hail
Reported by
Public
Coordinates
40.580, -83.130

Quarter sized hail was observed.

Thunderstorm Wind, Marion

When
June 22, 3:30 AM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.580, -83.130

Thunderstorm winds downed a couple trees.

Thunderstorm Wind, Morrow

When
June 22, 3:55 AM EST
Where
Morrow County, 0.83 mi S of Williamsport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.568, -82.732

A tree was reported down on County Road 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231459, 231458, 231460.